The trusted source for
healthcare information and
Discontinuing Anti-platelet Therapy in Patients with Drug-eluting Stents
Abstract & Commentary
By Andrew J. Boyle, MBBS, PhD, Assistant Professor of Medicine, Interventional Cardiology, University of California, San Francisco. Dr. Boyle reports no financial relationships relevant to this field of study.
Source: Eisenberg MJ, et al. Safety of short-term discontinuation of antiplatelet therapy in patients with drug-eluting stents. Circulation. 2009;119:1634-1642.
The introduction of drug-eluting stents (DES) was met with enthusiasm from the interventional cardiology community because of the dramatic reduction in rates of in-stent restenosis (ISR). However, it came to be recognized that this clinical benefit, due to reduced proliferation of smooth muscle cells, came at a price. There is incomplete coverage of the stent struts by endothelial cells, leaving stent struts exposed to circulating platelets and, thus, the risk of stent thrombosis persists longer with DES than with bare-metal stents (BMS). Exactly how long this increased risk of stent thrombosis continues after DES implantation remains unknown, but it appears to be for at least a year. Cessation of dual anti-platelet therapy has been associated with increased risk for late-stent thrombosis, though the effects of brief interruption of anti-platelet therapy are not known. Patients with coronary artery disease who receive DES are also at risk for other common conditions, such as gastrointestinal bleeding. This, and other clinical scenarios, would normally lead to cessation of anti-platelet therapy, but this decision is not easy in patients with DES who may be at risk for stent thrombosis. Clinicians are now often faced with the question, "What is the risk of stent thrombosis if anti-platelet therapy has to be briefly discontinued in patients with DES?" Despite the widespread use of DES, there is a paucity of data in the literature about the best way to manage anti-platelet therapy in such patients.
Subacute stent thrombosis (SAT), occurring within 30 days after percutaneous coronary intervention (PCI), occurs with BMS and DES with equal frequency. However, late-stent thrombosis (LST) and very late-stent thrombosis (VLST) occur predominantly with DES. Current guidelines recommend at least one year of dual anti-platelet therapy after PCI with DES. In order to assess the association of anti-platelet therapy cessation with the timing of LST and VLST, Eisenberg et al performed a Medline search to identify cases of LST and VLST reported in the literature from 2001 to 2008. They included only cases that satisfied the Academic Research Consortium definition of definite stent thrombosis, with either angiographically proven or autopsy-proven stent thrombosis. They categorized cases on the basis of their anti-platelet (aspirin [ASA] and/or thienopyridine) therapy at the time of LST. They divided the patients into four exposure categories: 1) patients who simultaneously discontinued both ASA and thienopyridine therapy, 2) patients who discontinued ASA therapy after previously discontinuing thienopyridine therapy, 3) patients who discontinued thienopyridine therapy but continued ASA, and 4) patients who did not discontinue dual anti-platelet therapy. Their search yielded 84 studies and 161 cases of LST or VLST. They included both paclitaxel-eluting stents and sirolimus-eluting stents, and there were a similar number of cases reported with each stent type. The patients were predominantly male (88%), with a mean age of 58.4 ± 13.4 years. The left anterior descending coronary artery was involved in 64%, the right coronary artery in 24%, the left circumflex in 8%, and the left main coronary artery in 4%. The clinical presentation was acute myocardial infarction in 87%, unstable angina in 12%, and sudden death in 1%. In-hospital mortality occurred in 18 cases (13%) but vital status was not recorded in 25 cases.
In patients who stopped both ASA and thienopyridine at the same time, the median time-to-stent thrombosis was seven days after cessation of dual anti-platelet therapy. In patients who had previously stopped thienopyridine and then stopped ASA later, the median time-to-event after ASA cessation was also seven days. However, if thienopyridine was stopped but ASA was continued, the median time-to-event was 122 days (p < 0.0001 vs. the other two groups). In 10 cases, the thienopyridine used was ticlopidine instead of clopidogrel. No cases of stent thrombosis were reported in patients who stopped ASA but continued on thienopyridine.
Eisenberg et al then examined the proportion of patients experiencing stent thrombosis early after cessation of anti-platelet therapy. In patients who discontinued thienopyridine but continued ASA (n = 94), only six (6%) occurred within the first 10 days and only two (2%) occurred in the first five days. In contrast, in patients who discontinued both agents at the same time (n = 33), stent thrombosis occurred in 26 (79%) within 10 days (p < 0.0001). Furthermore, in patients who previously discontinued thienopyridine and then stopped ASA later (n = 15), stent thrombosis occurred in 10 patients (67%) within 10 days (p < 0.0001). They concluded that short-term cessation of thienopyridine may be relatively safe against stent thrombosis in patients with DES if ASA is continued.
Management of anti-platelet therapy in patients who have DES is a common clinical problem and one in which there has been a lack of data to guide clinical decision-making. Eisenberg et al aimed to delineate the relationship of anti-platelet therapy cessation to late-stent thrombosis. Their data are evocative and may help guide clinical decision for brief interruption of anti-platelet therapy. Patients ceasing both ASA and thienopyridine had stent thrombosis at a median of seven days after drug cessation, and 67%-79% of stent thromboses occurred within 10 days. Conversely, maintaining ASA alone resulted in a much longer median time-to-stent thrombosis of 122 days, with only 6% occurring within 10 days after drug cessation. This suggests that brief interruption of thienopyridine, while continuing ASA, results in low rates of stent thrombosis within the first week or two after drug cessation. This is very helpful information in an area where no randomized, controlled trials exist.
This study has several important limitations. Literature searches are inherently hampered by reporting bias and their retrospective, observational nature. The actual risk of stent thrombosis may differ from that reported in the literature. Furthermore, the indication for drug cessation was not mentioned. Some patients discontinue because of bleeding, others to undergo surgery, and still others due to non-compliance. These patients may have very different risk profiles and, therefore, the data may not be able to be extrapolated to all clinical scenarios. It should be emphasized that perioperative cessation of anti-platelet therapy may result in a rebound pro-thrombotic state, and the safety of interruption of dual anti-platelet therapy in this scenario was not specifically examined. These results should be interpreted with caution in patients undergoing surgery after DES implantation.